Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 163, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2005, 9:58 PM CDT for Towner County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 10, 2005, 9:58 PM CDT (02:58 UTC)
- Expired
- Jul 10, 2005, 11:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Towner County, ND
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 10, 5:15 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4621 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1484 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 22.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:47 PM CDT, 11 minutes earlier.
Area forecast discussion, Jul 10, 9:47 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 947 PM CDT SUN JUL 10 2005 .DISCUSSION... WATER VAPOR LOOP SHOWS UPPER LEVEL RIDGE ROTATING ON SHORE IN CENTRAL CA WITH RIDGE BUILDING ACROSS THE PACIFIC NORTHWEST STATES. MODELS NOT HANDLING THIS PATTERN WELL. BROAD NORTHWEST FLOW ALOFT WAS DOWNSTREAM OVER OVER MT/ID/WY AND SHARPENING TROUGH OVER EASTERN MT/EASTERN WY. WATER VAPOR LOOP ALSO SHOWS SLIGHT DRYING MOVING IN FROM THE SOUTH. NOSE OF UPPER LEVEL JET WAS MOVING INTO WY WHILE A ENTRANCE REGION JET WAS DEPARTING OVER THE SOUTHERN MB/SK BORDER. MID LEVEL TEMPERATURES FALL TONIGHT. ETA MODEL SOUNDINGS INDICATE GOOD CAPPING TEMPERATURES BETWEEN 850 AND 600 HPA. COOLER TEMPERATURES WERE MOVING IN AND RELEASING THE CAP. AREA OBSERVED SOUNDINGS INDICATE VERY WARM LOW LEVEL AIR FROM SOUTHWEST THIS MORNING HAS TURNED TO THE SOUTH THIS AFTERNOON. THE COOLER AIR HAS ALSO AIDED TO RELEASED CAPPING INVERSION. GOOD FRONTAL BOUNDARY WAS ORIENTATED FROM NORTHEAST ND TO SOUTH CENTRAL ND WITH GOOD MOISTURE FLUX CONVERGENCE. LIFTED INDICES WERE LOWEST OVER THE NORTHEAST ZONES. MODEST LOW LEVEL JET FROM THE SOUTH WILL TURN TO THE SOUTHWEST BY MORNING. EXPECT STORM TO SHIFT ACROSS THE FORECAST AREA OVERNIGHT. WILL CHECK ZONES. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...AREAL FLOOD WARNING FOR PEMBINA COUNTY UNTIL 18Z MON. FLASH FLOOD WATCH DEVILS LAKE BASIN TONIGHT-MONDAY NDZ006>008-014- 015-024. SEVERE THUNDERSTORM WATCH TIL MIDNIGHT FOR DVL LAKE ZONES. NDZ006-007-014-015-024. MN...AREAL FLOOD WARNING FOR KITTSON COUNTY UNTIL 18Z MON. FLASH FLOOD WATCH KITTSON COUNTY TONIGHT-MONDAY MNZ004. && HOPPES
Hazardous weather outlook, Jul 10, 6:48 AM CDT, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 648 AM CDT SUN JUL 10 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-111147- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 648 AM CDT SUN JUL 10 2005 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER PORTIONS OF EASTERN NORTH DAKOTA AND EXTREME NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL NORTH DAKOTA AND COULD MOVE INTO PORTIONS OF NORTHEAST NORTH DAKOTA AFTER 7PM THIS EVENING. THE FAVORED LOCATION WILL BE OVER THE DEVILS LAKE BASIN AND ADJACENT PORTIONS. THE PRIMARY HAZARD WILL BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINS ARE ALSO POSSIBLE. AN APPROACHING COLD FRONT WILL INTERACT WITH MOIST UNSTABLE AIR TO PRODUCE THE STRONG THUNDERSTORMS. AHEAD OF THE FRONT TODAY TEMPERATURES IN 90S WILL COMBINE WITH THE HUMIDITY TO RAISE THE HEAT INDEX TO AROUND 100 LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL BE POSSIBLE FROM THE RED RIVER VALLEY EASTWARD ON MONDAY AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY APPROACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT THE FOLLOWING URL. WEATHER.GOV/GRANDFORKS USING LOWER CASE VOELKER
In the hours before
Special weather statement, Jul 10, 5:17 PM CDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 517 PM CDT SUN JUL 10 2005 NDZ006>007-014>015-024-110530- BENSON ND-CAVALIER ND-EDDY ND-RAMSEY ND-TOWNER ND- THE NATIONAL WEATHER SERVICE HAS CANCELLED SEVERE THUNDERSTORM WATCH 634 IN EFFECT UNTIL MIDNIGHT CDT MONDAY MORNING FOR THE FOLLOWING AREAS IN NORTHEAST NORTH DAKOTA THIS WATCH NO LONGER INCLUDES THE FOLLOWING 5 COUNTIES BENSON CAVALIER EDDY RAMSEY TOWNER INCLUDING THE CITIES OF DEVILS LAKE AND LANGDON.
Local storm report, Jul 10, 9:28 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
928 PM CDT SUN JUL 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 4 SE ESMOND 47.99N 99.70W
07/10/2005 0.75 INCH BENSON ND PUBLIC
STRONG ROTATION IN CLOUDS AS THE PASSED OVERHEAD AROUND
640 PM
0745 PM HAIL 3 SSW PERTH 48.67N 99.48W
07/10/2005 0.88 INCH TOWNER ND PUBLIC
&&
MEWENSLocal storm report, Jul 10, 9:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
943 PM CDT SUN JUL 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 5 SSE ESMOND 47.97N 99.72W
07/10/2005 1.75 INCH BENSON ND PUBLIC
&&
MEWENSThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 2:31 PM CDT | Tornado Warning | FGF | Marshall | 46 min |
| Jul 10, 7:15 PM CDT | Tornado Warning | FGF | Benson | 28 min |
| Jul 10, 7:48 PM CDT | Severe Thunderstorm Warning | FGF | Towner | 23 min |
| Jul 10, 8:44 PM CDT | Severe Thunderstorm Warning | FGF | Benson | 61 min |
| Jul 10, 9:05 PM CDT | Tornado Warning | FGF | Benson | 56 min |
| Jul 10, 9:49 PM CDT | Tornado Warning | FGF | Ramsey, Towner | 56 min |
| Jul 10, 10:23 PM CDT | Tornado Warning | FGF | Cavalier | 67 min |
| Jul 10, 10:56 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Towner | 64 min |
| Jul 11, 5:56 AM CDT | Flash Flood Warning | FGF | Walsh | 11 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.